Pennsylvania, 2004Flash Flooding in Pennsylvania, July 18, 2004
July 18, 2004 · NWS CLE · 2 events in 2 counties and zones
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $125,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 18, 1:43 AM EST, 1 hour 47 minutes earlier.
Area forecast discussion, Jul 18, 1:43 AM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
243 AM EDT SUN JUL 18 2004
.SHORT TERM (TODAY THRU MONDAY)...
UPPER LOW CONTS TO ROTATE THRU THE RGN THIS AM AND WL CONT TO BE THE
MAIN WX MAKER NEXT 36 HRS OR SO. WAS A LTTL WORRIED EARLIER IN THE
NGT ABT FOG POTENTIAL ACRS WRN 1/2 OF FA. THINGS SO FAR HAVEN/T
GOTTEN TOO BAD. HV NOTICED THAT LATEST WATER VAPOR IMAGERY SHOWG
DRIER AIR WORKING IT/S WAY ARND LO. SKIES CURRENTLY CLR JUST TO THE
S OF FA AND APPRS WE COULD ACTUALLY SEE CLDS DCRS A LTTL NR KCAK AND
KYNG. IF THIS HAPPENS COULD ACTUALLY BE A LTTL FOG THERE TOO. FOR
NOW WL JUST FOR PATCHY FOG MOST AREAS. AS FAR AS POPS GO
TDA...ALTHO MOST OF AREA WL SEE PRECIP AT SOME POINT TDA..THINK
THERE WL BE EXTENDED PDS OF DRY W..ESP WRN AREAS. THUS WL WORD FOR
SCT POPS W TO OCNL SHRA NW PA WHERE COVERAGE SHOULD BE GREATEST.
HEAVY RAINS PAST 24 HRS HV BEEN WDLY SCT AND WL HOLD OFF ON ANY
FLOOD WATCHES. MODELS SIMILAR MOVG LOW OFF TO THE NE LT TGNT INTO
MON. MODELS SHOWG DCRS IN MOISTURE FM W TO E EAST AS WELL. GIVEN
STLT THIS AM WL TRY TO END PRECIP IN WRN AREAS THIS EVE AS DRIER AIR
WORKS IN. CHC POPS CONT IN NERN OH/NW PA ON MON WITH LO STL CLOSE
BY. SLIGHTLY STEEPER LAPSE RATES AS COLDER AIR ADVECTS IN BHND LOW.
LI/S DROP BLO ZERO AND WL KEEP T WHERE IT WAS PREVIOUSLY MENTIONED.
GUID TEMPS A LTTL WARM IN ERN AREA TDA GIVEN CLDS AND PRECIP EXPCT
BUT FINE IN W. TEMPS OTHR PDS IN BALLPARK.
&&
.LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...
GFS STRONGEST WITH NEXT WAVE/CDFNT TUESDAY. ETA SHOWS WEAKENING
SYSTEM WITH INSTABILITY MAINLY OVER UPPER/MID MISSISSIPPI VALLEY.
SOME WAA AHEAD OF FNT OVER FCST AREA BUT NO GULF INFLOW. FNT MAY NOT
QUITE MAKE IT TO FCST AREA WITH RIDGING ALOFT. IF COLD FRONT
DOES SNEAK ACRS FCST AREA IMPACT WILL BE MINIMAL AS WAA RETURNS BY
WEDNESDAY. I SUPPOSE THERE COULD BE SOME ACTIVITY BUT WILL KEEP POPS
LOW (30%). WEDNESDAY COULD BE WARMEST DAY OF THE WEEK AHEAD OF NEXT
CDFNT. ECMWF BRINGS TWO FRONTS THROUGH WITH AN INITIAL WEAK FRONT ON
THURSDAY AND A STRONGER SECONDARY FRONT ON FRIDAY WHILE GFS SEEMS TO
BRING A SINGLE FRONT FRIDAY MORN. WILL INCLUDE CHC SHOWERS/STORMS
THURS INTO FRIDAY MORNING. CANNOT REALLY TIME IT ANY BETTER AT THIS
POINT BUT SHOULD GET DRY AND COOLER BY THE WEEKEND.
&&
.AVIATION(06Z-06Z)...
UPPER LOW WL CONTINUE TO REMAIN NEARLY STATIONARY OVER OHIO. TOUGH
CALL FOR FOG OVERNIGHT...AS SATELLITE PICTURES SHOW SOME CLEARING
WHICH MIGHT HELP FOG DEVELOPMENT. HOWEVER...AT THE SAME TIME WINDS
ARE ALSO INCREASING WHICH MIGHT LIMIT FOG DEVELOPMENT. WL THEREFORE
BRING THE WESTERN AND SOUTHERN SITES DOWN TO IFR BY 08Z AS THESE
AREAS HAVE THE BEST DRYING AND LEAST AMT OF WIND. WL KEEP THE OTHER
SITES AT LOWER MVFR AND KEEP AN EYE ON THE FOG. AFTER 14Z...HAVE
OPTED TO BRING ALL SITES BACK TO VFR AS CIGS IN THE RAIN AREA IN PA
ARE GENERALLY VFR.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE
PA...NONE
&&
SHORT TERM...KUBINA
LONG TERM...KOSARIK
AVIATION...MRD
Hazardous weather outlook, Jul 17, 5:33 AM EST, 21 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
633 AM EDT SAT JUL 17 2004
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-181032-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
633 AM EDT SAT JUL 17 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Jul 17, 9:48 PM EST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1048 PM EDT SAT JUL 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0920 PM FLASH FLOOD CORRY 41.93N 79.64W
07/17/2004 ERIE PA LAW ENFORCEMENT
SEVERAL ROADS CLOSED AND SOME ROADS HAD BETWEEN TWO AND
THREE FEET OF WATER ON THEM AROUND CORRY.
&&
KIELTYKAFlash Flood, Crawford
- When
- July 18, 3:30 AM EST to 5:00 AM EST
- Where
- Crawford County, East Portion
- Property damage
- $100,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.685, -80.106 (the zone’s center; the record gives no point)
Thunderstorms dumped up to three inches of rain on the eastern half of Crawford County during the early morning hours of July 18th. Runoff from this rainfall caused considerable flooding in the Spartansburg and Cochranton areas. Several roads near these towns were either washed out or closed by flooding. Many homes in these areas also sustained flood damage.
Flash Flood, Erie
- When
- July 18, 3:30 AM EST to 5:00 AM EST
- Where
- Erie County, Southeast Portion
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.118, -80.098 (the zone’s center; the record gives no point)
Thunderstorms dumped up to three inches of rain on the southeastern corner of Erie County during the early morning hours of July 18th. Runoff from this rainfall caused considerable flooding in the Corry area. Several roads and intersections west of the town had to be closed because of flood waters up to two feet deep. Several homes in the area also sustained flood damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Dakota, July 18, 2004$2.6 million · F4 · 23 events
- Lightning Strike in Florida, July 18, 20041 death · 2 injured · 1 event
- Rip Current in North Carolina, July 18, 20041 death · 1 event
- Flash Flood in Idaho, July 18, 2004$535,000 · 1 event
- Debris Flow in Wyoming, July 18, 2004$275,000 · 1 event
- Flash Flood in Puerto Rico, July 18, 2004$200,000 · 1 event
- Flash Flood in Louisiana, July 18, 2004$50,000 · 1 event
- Heavy Rain in Colorado, July 18, 2004$40,000 · 1 event
- Flash Flood in New York, July 18, 2004$20,000 · 1 event
- Flash Flood in New York, July 18, 2004$20,000 · 1 event
- Flash Flood in Pennsylvania, July 18, 2004$18,000 · 1 event
- Hail and Damaging Wind in New Mexico, July 18, 2004$15,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413484, 5413485.